SciELO - Scientific Electronic Library Online

 
vol.7 issue2Compound heterozygous sickle cell disease and β0-thalassaemia: An interesting caseTubercular cold abscess at an unusual site mimicking a pyogenic abscess author indexsubject indexarticles search
Home Pagealphabetic serial listing  

South African Journal of Child Health

On-line version ISSN 1994-3032

Abstract

ABBAS, A  and  FIRDAUS, U. Fetal valproate syndrome in a 14-month-old child: A case report. S. Afr. j. child health [online]. 2013, vol.7, n.2, pp. 74-76. ISSN 1994-3032.

Anti-epileptic drugs administered during pregnancy can cause structural defects in the growing fetus and result in adverse neuro-developmental outcome later in life. Fetal valproate syndrome (FVS) results from teratogenic effects of valproic acid exposure in the prenatal period. It is characterised by a distinctive dysmorphic facies and a cluster of minor and major anomalies, as well as developmental and behavioural abnormalities. We describe a 14-month-old boy with the typical dysmorphic facies and other congenital abnormalities characteristic of FVS. There was a history of maternal intake of sodium valproate during pregnancy. The mechanism of teratogenicity and methods for prevention are discussed.

        · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License